Dr. Starpoli's Blog

Concerns about PPI Therapy For GERD

Posted by Anthony A. Starpoli, MD on Jul 28, 2018 9:02:24 PM

Acid reflux, generally stated as Gastro-Esophageal Reflux Disease (GERD), affecting around one-third of the American population. This disorder arises when the uppermost portion of the digestive region is not working accurately, causing stomach contents to move back into the esophagus. The most common symptoms of this disease is heartburn, the sensation of liquid or food coming up into the throat and a sour taste. The most effective therapy for relieving the symptoms of GERD is proton pump inhibitors (PPIs) such as lansoprazole, esomeprazole, and omeprazole. This is a class of medications which have emerged as the most effective therapy, improving life quality, healing and preventing the damage to the esophagus (1). PPIs work by obstructing an enzyme in the lining of the stomach which is essential for acid secretion. Side effects which some patients report comprise a headache, diarrhea, constipation, abdominal pain, and nausea. They usually resolve on their own and patients can usually carry on taking their PPI medication (2). A different, incisionless, transoral endoscopic treatment has been developed to help correct the mechanical flaws of the valve between the lower esophagus and stomach that cause GERD.

Most of the people using PPIs have been a real benefit, allowing them to lead normal lives with reduced symptoms of acid reflux. However, there is also some medical risk associated with the long-term daily use of PPIs. Some of the less serious include nausea, diarrhea, headache, abdominal pain, and dizziness. Individuals who experience regular acid reflux are at a slightly increased possibility for esophageal cancer. The other concern about long-term use of PPIs is acid rebound, during which the stomach acid secretion considerably increases to above-normal levels after people stop taking their PPI. This increase might lead to worsening heartburn and indigestion soon after cessation or even after numerous weeks or months.

Other emerging concerns includes:

  • Increased fracture risk – The decreasing the quantity of stomach acid might impact how the body absorbs calcium (4).
  • Anemia and Vitamin B12 deficiency – Using PPIs for long-term might affect the ability of the body to absorb iron and vitamin B12, which can lead to anemia (5).
  • Increased risk of infection – By using PPI, there is an increased risk of infection like C. difficile or Campylobacter.
  • Drug interactions – PPIs tend to have very few drug-drug interactions, some might decrease the effectiveness of clopidogrel.
  • Observational Studies have suggested (not proven) possible stroke risk, dementia, cardiac risks and kidney dysfunction.

document12

Links

  1. https://www.badgut.org/information-centre/a-z-digestive-topics/managing-gerd-ppis/
  2. https://www.sciencedaily.com/releases/2017/07/170705113546.htm
  3. https://www.ncbi.nlm.nih.gov/pubmed/21768433
  4. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3101476/

https://www.medscape.com/viewarticle/757826

acid reflux, heartburn, EsophyX